North Carolina, 2016

Tornadoes in North Carolina, February 3, 2016

February 3, 2016 · NWS RAH · 2 events in 1 county or zone

The National Weather Service survey confirmed a couple of brief tornado touchdowns |along an otherwise discontinuous 12-mile path of damaging straight-line wind from near Lexington to Thomasville in Davidson County North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The National Weather Service survey confirmed a couple of brief tornado touchdowns |along an otherwise discontinuous 12-mile path of damaging straight-line wind from near Lexington to Thomasville in Davidson County North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 3, 11:25 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 3, 11:25 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1125 AM EST WED FEB 03 2016

.SYNOPSIS...A COLD FRONT WILL APPROACH THE CAROLINAS FROM THE WEST
THIS AFTERNOON...CROSS THE REGION TONIGHT...THEN STALL ALONG THE
COAST ON THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1115 AM WEDNESDAY...

TEMPERATURES: EXPECT HIGHS IN THE MID/UPPER 60S TO LOWER 70S...
COOLEST NW PIEDMONT AND WARMEST SE COASTAL PLAIN...WITH TEMPS
LARGELY DRIVE BY GUSTY SOUTHEAST FLOW (WARM ADVECTION EMANATING FROM
THE ATLANTIC). LOWS TONIGHT WILL BE DRIVEN BY NOCTURNAL COOLING AND
EVAP COOLING ASSOC/W WIDESPREAD PRECIPITATION IN MOST LOCATIONS...
EXCEPT IN THE NW PIEDMONT WHERE COLD ADVECTION SHOULD CONTRIBUTE
PRIOR TO SUNRISE THU AS THE ACTUAL COLD FRONT FINALLY PROGRESSES
EAST OF THE MOUNTAINS. LOWS WILL RANGE FROM THE MID/UPPER 40S NW TO
MID/UPPER 50S SE.

PRECIPITATION: ASIDE FROM OCCASIONAL SHOWERS ASSOCIATED WITH WARM
ADVECTION THIS MORNING AS THE 925 MB WARM FRONT LIFTS NORTHWARD INTO
VA...PRIMARILY IN THE WESTERN PIEDMONT...DRY CONDITIONS SHOULD
OTHERWISE PREVAIL THROUGH EARLY AFTERNOON AS THE SHALLOW NOCTURNAL
INVERSION (ENHANCED BY LOW-LEVEL WARM ADVECTION OVERNIGHT) OVER
CENTRAL NC IS RAPIDLY SUPPLANTED BY A HOMOGENEOUS WARM SECTOR...AS
ALREADY EVIDENCED BY GUSTY SOUTH WINDS AND EROSION OF FOG/LOW
CEILINGS PER 15Z OBSERVATIONS. THE SW-NE ORIENTED LINE OF CONVECTION
CURRENTLY UPSTREAM OF THE REGION HAS OUTRUN LOW-LEVEL FORCING
ATTENDANT THE COLD FRONT PROGRESSING EAST TOWARD THE MOUNTAINS...
EFFECTIVELY STRANDING ITSELF (TEMPORARILY) IN DEEP SOUTHWEST (LINE-
PARALLEL) FLOW ALOFT OVER THE SOUTHERN APPALACHIANS WHERE RICH
MOISTURE ADVECTION AND OROGRAPHIC ASCENT ON THE EASTERN SLOPES OF
THE APPALACHIANS HAVE AIDED IN MAINTAINING IT. EXPECT THIS FEATURE
TO RESUME PROGRESSING TO THE EAST THIS AFTERNOON  AS THE LOW-LEVEL
TROUGH PREVIOUSLY LEFT BEHIND 'CATCHES UP' AND BEGINS TO SHIFT THE
FOCUS FOR ADDITIONAL DEVELOPMENT (SFC-92 MB CONVERGENCE) INTO THE
FOOTHILLS AND WESTERN PIEDMONT BETWEEN 18-21Z...THE HWY 1
CORRIDOR BETWEEN 21-00Z...AND THE COASTAL PLAIN AFTER 00Z.

HAZARDOUS WEATHER: THE SPC INDICATES A MARGINAL RISK OF SEVERE
STORMS OVER CENTRAL NC TODAY. DESPITE AN UNSEASONAL RICH AIRMASS
/WARM SECTOR/ CHARACTERIZED BY DEWPOINTS IN THE LOW TO MID 60S...
PERVASIVE CLOUD COVER AND DEEP MOISTURE /MOIST ADIABATIC LAPSE
RATES/ WILL SIGNIFICANTLY HAMPER DIURNAL DESTABILIZATION... LIMITING
MLCAPE TO 250-500 J/KG AT BEST (IN SOUTH/SE)...THOUGH MORE LIKELY IN
THE 100-250 J/KG RANGE. WITH UPPER LEVEL FORCING LARGELY ABSENT
ASIDE FROM SMALL AMPLITUDE WAVES /TRANSIENT DPVA/ IN SW FLOW
ALOFT...FORCING FOR ASCENT WILL BE CONFINED TO WEAK/SHALLOW
CONVERGENCE ASSOC/W THE PRE-FRONTAL TROUGH OR MESOSCALE BAROCLINIC
ZONE (INTERFACE BETWEEN THE SLOW MOVING CONVECTIVE LINE AND ADJACENT
WARM SECTOR). GIVEN MARGINAL THERMODYNAMICS...LITTLE IN THE WAY OF
UPPER FORCING /DPVA/ (NO SIG. LAYER-LIFTING)...WEAK/SHALLOW LOW-
LEVEL FORCING...LINE-PARALLEL ENVIRONMENTAL FLOW...AND WEAK
DCAPE...FEW FACTORS REMAIN TO SUPPORT ORGANIZED SEVERE WEATHER IN
CENTRAL NC THIS AFT/EVE. OF THOSE FEW...THE 50 KT SOUTHERLY LOW-
LEVEL JET IN ADVANCE OF THE FRONT IS PROBABLY THE MOST IMPORTANT
ONE...ESP WHEN DOWNWARD MOMENTUM TRANSPORT NEED ONLY TO OCCUR FROM
~2500 FT AGL TO THE GROUND. THE PRIMARY HAZARD ASSOC/W THIS EVENT
WILL BE HEAVY RAINFALL AND FLASH FLOODING GIVEN ENVIRONMENTAL
CONDITIONS FAVORING HEAVY SLOW-MOVING...I.E. TRAINING CONVECTION.
CONFIDENCE IN COVERAGE IS TOO LOW TO WARRANT A FLASH FLOOD WATCH AT
THIS TIME...THOUGH SEVERAL FLASH FLOOD WARNINGS MAY ULTIMATELY BE
NEEDED...PARTICULARLY IN THE TRIAD. -VINCENT

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 330 AM WEDNESDAY...

THE MAIN CHANGE TO THIS FORECAST PERIOD WILL BE TO HOLD ONTO BOTH
CLOUDINESS AND THE RAIN CHANCES LONGER... ESPECIALLY OVER THE
EASTERN CWA. THE COLD FRONT IS EXPECTED TO SHIFT SLOWLY EAST OF
HIGHWAY 1 THURSDAY... EASING TO COASTAL SECTIONS BY THURSDAY
EVENING. THE MID LEVEL TROUGH AXIS WILL HOLD WELL TO OUR WEST
HOWEVER... FROM THE GREAT LAKES TO THE GULF STATES WITH A FAIRLY
SLOW EASTWARD PUSH THU NIGHT... AND THE RESULTING SOUTHWESTERLY
STEERING FLOW PARALLEL TO THE FRONTAL ZONE WILL HINDER THE FRONT'S
EASTWARD PUSH. MUCH ABOVE NORMAL PW VALUES WILL CONTINUE TO STREAM
OVER ERN NC THU/THU NIGHT WITH MULTIPLE WEAK LOW PRESSURE CENTERS
TRACKING ALONG THE FRONT OVER COASTAL NC... SO EXPECT A GOOD CHANCE
OF RAIN TO HOLD OVER THE ERN CWA INTO THU NIGHT... WHEN A POTENT MID
LEVEL VORTICITY MAX EJECTS OUT OF THE TROUGH BASE AND CROSSES THE
CAROLINAS THU NIGHT... FINALLY SHOVING THE SURFACE FRONTAL ZONE
OFFSHORE. EXPECT HIGHS IN THE 50S TO NEAR 60 THU... WITH CLOUDY
SKIES AREAWIDE... GIVING WAY IN THE NW TO PARTIAL CLEARING LATE.
LOWS THU NIGHT FROM THE LOWER TO UPPER 30S... ALTHOUGH THE NEAR- OR
SUB-FREEZING AIR WILL BE CHASING THE PRECIP... AND NO WINTRY WEATHER
IS EXPECTED. -GIH

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 310 AM WEDNESDAY...

FRIDAY AND SATURDAY: THE FRONT AND ALL ASSOCIATED PRECIPITATION WILL
FINALLY EXIT TO THE EAST ON FRIDAY MORNING. IN ITS WAKE...HIGH
PRESSURE WILL FORM OVER THE DEEP SOUTH AND DRY THINGS OUT THROUGH
SATURDAY. TEMPERATURES WILL BE COOL...BUT ONLY A FEW DEGREES BELOW
NORMAL FOR THIS TIME OF YEAR...AROUND 50 DEGREES FOR DAYTIME HIGHS
AND LOWS IN THE UPPER 20S TO LOWER 30S.

SUNDAY THROUGH TUESDAY: THE FORECAST STARTS TO BECOME A LOT MORE
UNCERTAIN ON SUNDAY AND THIS LACK OF CONFIDENCE PERMEATES THROUGH
THE END OF THE FORECAST PERIOD. LOOKING AT THE VERY BIG PICTURE...AS
A PREFACE...THE ARCTIC OSCILLATION IS FORECASTED TO START TURNING
NEGATIVE ABOUT THIS TIME...INDICATING A HIGHER POSSIBILITY FOR
COLDER TEMPERATURES AND POTENTIALLY WINTER WEATHER.

AT THE SAME TIME...A VERY DEEP UPPER LEVEL TROUGH WILL DIG DOWN OVER
THE MISSISSIPPI VALLEY AND IS PROGGED TO FORM A CUTOFF LOW OVER THE
TENNESSEE VALLEY AND PUSH EASTWARD. AT THE SAME TIME...A STRONG
SURFACE LOW WILL BEGIN TO FORM OFF OF THE SOUTHEAST COAST AND TRACK
NORTHEASTWARD. THE AMOUNT OF INTERACTION BETWEEN THESE TWO FEATURES
WILL LIKELY DETERMINE IF WE HAVE ANY PRECIPITATION ON SUNDAY OR NOT.
THE EUROPEAN SOLUTION HAS BEEN THE FAVORED SOLUTION FOR THIS SYSTEM
WHICH KEEPS PRECIPITATION TO OUR EAST BUT THE GFS HAS COME MORE IN
LINE OVER THE PAST COUPLE OF RUNS. THE PROBLEM WITH IT AT THIS TIME
IS THAT IT IS PRODUCING A VERY STRONG UPPER LOW WHICH LOOKS
ANOMALOUSLY DEEP AT THIS POINT. THIS STRONG UPPER LOW WRAPS
PRECIPITATION BACK ACROSS OUR CWA. AFTER CHECKING THIS SCENARIO
AGAINST THE ECMWF ENSEMBLE MEMBERS...VERY FEW HAVE THIS HAPPENING
BUT THERE ARE A COUPLE OF MEMBERS THAT DEPICT SOMETHING
SIMILAR...ENOUGH CAUSE FOR REASONABLE DOUBT. LOOKING AT FORECAST
SOUNDINGS...IF THIS OUTLIER SCENARIO WERE TO COME TO
FRUITION...THICKNESS VALUES IN THE NOMOGRAM ARE RIGHT ON THE BORDER
BETWEEN SNOW...RAIN OR SNOW...AND INDETERMINATE. THIS MEANS THAT AT
THIS POINT...THERE IS VERY LOW CONFIDENCE ON WHETHER OR NOT THIS
SYSTEM COULD PRODUCE SOME WINTER P-TYPES ACROSS OUR AREA ON SUNDAY.

WITH ALL THAT BEING SAID...THE MOST LIKELY PLACES THAT SEE
PRECIPITATION WILL BE IN THE EAST...WHERE THICKNESSES WILL MOST
LIKELY BE HIGH ENOUGH TO AVOID THE WINTER P-TYPES. THEREFORE HAVE
INCLUDED ONLY SLIGHT CHANCE OF RAIN IN THE SOUTHEAST AT THIS TIME IN
THE FORECAST WITH THE ASTERISK OF CLOSELY MONITORING FUTURE MODEL
RUNS.

AFTER A SHORT BREAK ON MONDAY...A SECOND VERY STRONG UPPER TROUGH
BRINGS ARCTIC AIR OUT OF CANADA AND A LOW PRESSURE SYSTEM DEVELOPS
OVER THE GREAT LAKES. AS THIS DIVES SOUTH...THE POTENTIAL FOR
ANOTHER COASTAL LOW EXISTS FOR TUESDAY BUT MODELS ARE VERY FUZZY ON
DETAILS BECAUSE ALL OF THIS DEPENDS ON THE EVOLUTION OF THE FIRST
TROUGH AND SYSTEM. THEREFORE HAVE KEPT THE FORECAST DRY AT THIS TIME
FOR TUESDAY UNTIL MORE DETAILS EMERGE. WITH THICKNESSES PLUNGING
EVEN FURTHER...P-TYPE ISSUES COULD POTENTIALLY BECOME A PROBLEM FOR
THE MIDDLE OF NEXT WEEK. STAY TUNED.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 650 AM WEDNESDAY...

POOR AVIATION CONDITIONS WILL DOMINATE OVER THE NEXT 24 HOURS...
WITH A PERIOD OF LOW LEVEL WIND SHEAR LIKELY ESPECIALLY AT
INT/GSO/RDU THROUGH 16Z-18Z. CONDITIONS ARE CURRENTLY LIFR AT ALL
TAF SITES EXCEPT RWI. A WARM FRONT LOCATED NEAR THE NC/SC STATE LINE
WILL SURGE NORTHWARD THROUGH THE AREA THIS MORNING... RESULTING IN
THE INITIALLY FAIRLY LIGHT SURFACE WINDS FROM THE SE VEERING TO
SOUTHERLY AND INCREASING THIS MORNING BETWEEN 12Z AND 15Z. AFTER 15Z
THIS MORNING... THE IFR/LIFR CIGS WILL START TO LIFT AND MIX OUT TO
MVFR/VFR BRIEFLY BEFORE THE ARRIVAL OF WIDESPREAD SHOWERS AND
ISOLATED STORMS FROM THE WEST. CONDITIONS WILL QUICKLY DROP BACK TO
MVFR OR IFR FROM WEST TO EAST AS THE SHOWERS/STORMS ASSOCIATED WITH
A COLD FRONT CROSSES THE AREA. WINDS WILL BE STRONG AND GUSTY TODAY
THROUGH THIS EVENING... SUSTAINED AT 12-18 KTS WITH GUSTS UP TO 20-
30 KTS... AND THESE GUSTS WILL BE STRONGER IN AND NEAR HEAVY SHOWERS
AND EMBEDDED STORMS THIS AFTERNOON. AN IMPROVEMENT BACK TO VFR IS
EXPECTED AFTER THE COLD FRONT PASSAGE FROM LATE EVENING THROUGH THE
OVERNIGHT... WHEN WINDS WILL SHIFT AROUND TO NORTHWEST THEN NORTH.
THE LLWS THREAT WILL BE GREATEST AT INT/GSO/RDU AFTER 09Z THIS
MORNING AS A 50-60 KT SOUTHERLY LOW LEVEL JET ARRIVES FROM THE WEST.
THE LLWS THREAT WILL LARGELY END AROUND 17Z-18Z AS THE JET WEAKENS
AND SHIFTS TO OUR OUR EAST.

LOOKING BEYOND 12Z THU MORNING... RAIN CHANCES WILL LINGER THROUGH
THU AT RWI/FAY AS THE FRONT VERY SLOWLY SHIFTS EAST OF THE COAST...
AND FAY/RWI AND PERHAPS RDU WILL LIKELY SEE A RETURN TO AREAS OF
RAIN AND MVFR CONDITIONS THU INTO THU NIGHT AS AN UPPER LEVEL
DISTURBANCE CROSSES THE REGION. VFR CONDITIONS ARE LIKELY FRI
THROUGH SAT AS HIGH PRESSURE BUILDS INTO AND OVER THE AREA FROM THE
WEST. LOW PRESSURE TRACKING JUST OFF THE SOUTHEAST COAST ON SUNDAY
MAY BRING A CHANCE OF SUB-VFR CONDITIONS AND BRISK WINDS AT RWI/FAY
RDU TO END THE WEEKEND. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...HARTFIELD
LONG TERM...ELLIS
AVIATION...HARTFIELD
Hazardous weather outlook, Feb 3, 5:19 AM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
519 AM EST WED FEB 3 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-041015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
519 AM EST WED FEB 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF MODERATE TO BRIEFLY HEAVY RAIN ARE POSSIBLE THIS
AFTERNOON AND EVENING. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
EXPECTED... WITH LOCALLY HIGHER AMOUNTS ESPECIALLY ALONG AND EAST
OF HIGHWAY 1. THIS COULD LEAD TO MINOR FLOODING OF STREETS AND
POOR DRAINAGE AREAS... AS WELL AS RISES ON AREA CREEKS AND
STREAMS.

ALSO... A FEW THUNDERSTORMS ARE EXPECTED TODAY... MAINLY IN THE
AFTERNOON THROUGH EARLY EVENING. A STORM OR TWO MAY MAY APPROACH
SEVERE LIMITS... PRODUCING LOCALLY STRONG WIND GUSTS OVER 45 MPH...
CAPABLE OF KNOCKING DOWN TREE LIMBS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

GIH

In the hours before

Special weather statement, Feb 3, 12:40 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1240 PM EST WED FEB 3 2016

NCZ038-039-073-074-031815-
RANDOLPH NC-DAVIDSON NC-STANLY NC-MONTGOMERY NC-
1240 PM EST WED FEB 3 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
RANDOLPH...SOUTHEASTERN DAVIDSON...STANLY AND MONTGOMERY COUNTIES
UNTIL 115 PM EST...

AT 1236 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM NEAR DOWNTOWN CONCORD...MOVING EAST AT
45 MPH. THESE STORMS ARE PRODUCING WIND GUSTS IN EXCESS OF 50
MPH...AND IF THEY MAINTAIN THE SAME STRENGTH...A WARNING MAY BE
NEEDED FOR STANLY AND DAVIDSON COUNTIES...AND AREAS TO THE EAST.

LOCATIONS IMPACTED INCLUDE...
ALBEMARLE...TROY...BADIN LAKE...PLYLER...LOCUST...NORWOOD...BADIN...
OAKBORO...DENTON AND STANFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3562 8025
      3577 7993 3517 7975 3518 7985 3514 8003
      3514 8007 3519 8011 3517 8014 3517 8016
      3515 8016 3517 8020 3516 8022 3521 8025
      3517 8035 3518 8037 3516 8044 3518 8050
TIME...MOT...LOC 1736Z 249DEG 41KT 3538 8055

22
Special weather statement, Feb 3, 1:00 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
100 PM EST WED FEB 3 2016

NCZ038-039-073>075-031900-
RANDOLPH NC-DAVIDSON NC-STANLY NC-MOORE NC-MONTGOMERY NC-
100 PM EST WED FEB 3 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF RANDOLPH...
SOUTHEASTERN DAVIDSON...NORTHEASTERN STANLY...NORTHWESTERN MOORE AND
NORTHERN MONTGOMERY COUNTIES UNTIL 200 PM EST...

AT 1258 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF BADIN LAKE...MOVING
NORTHEAST AT 50 MPH. WIND GUSTS UP TO 50 MPH AND TORRENTIAL
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHEBORO...ALBEMARLE...RANDLEMAN...TROY...BADIN LAKE...NORTH CAROLINA
ZOO...BISCOE AND SEAGROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3539 8037 3550 8030 3551 8018 3558 8021
      3564 8029 3567 8031 3590 7964 3590 7957
      3589 7957 3574 7954 3552 7956 3552 7951
      3536 7949 3536 8037
TIME...MOT...LOC 1758Z 246DEG 45KT 3551 8024

22

The radar

The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Davidson

When
February 3, 1:02 PM EST to 1:04 PM EST
Where
Davidson County, 1.67 mi NW of Lexington Arpt to 1.6 mi N of Lexington Arpt
Rating
EF0
Path length
1.03 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.799, -80.319

Numerous trees, both hardwoods and softwoods were either snapped or uprooted along the discontinuous damage path some of the downed trees and large branches fell onto and damaged homes or vehicles on the southwest side of Thomasville. Otherwise, damage to homes was relatively minor in Thomasville and was confined mostly to a loss of shingles, gutters, and siding.

Tornado, Davidson

When
February 3, 1:14 PM EST to 1:16 PM EST
Where
Davidson County, 2.33 mi NE of Holly Grove to 1.63 mi WNW of Glen Anna
Rating
EF1
Path length
1.67 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.845, -80.152

Numerous trees, both hardwoods and softwoods were either snapped or uprooted along the discontinuous damage path some of the downed trees and large branches fell onto and damaged homes or vehicles, including a large oak tree that was uprooted and crushed a sedan in the 2800-2900 block of Upper Lake Road. | |Otherwise, damage to homes was relatively minor and was confined mostly to a loss of shingles, gutters, and siding. There were also approximately six to eight farm outbuildings that were severely damaged or destroyed, including a few that sustained collapsed walls and major loss of roof panels mainly near Upper Lake Road and Wayside drive.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyThe tornado archive for North Carolina, 2016Warnings in North Carolina, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621429, 621431.